Massachusetts, 2013Tornado in Massachusetts, May 9, 2013
May 9, 2013 · NWS BOX · 1 event in 1 county or zone
A mid level low and cold pool aloft moved over Southern New England, steepening mid-level lapse rates and resulting in enough instability for showers and thunderstorms to develop. A weak, short-lived tornado spun up in one of these thunderstorms near the Bay State Ford dealership in Stoughton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level low and cold pool aloft moved over Southern New England, steepening mid-level lapse rates and resulting in enough instability for showers and thunderstorms to develop. A weak, short-lived tornado spun up in one of these thunderstorms near the Bay State Ford dealership in Stoughton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 9, 3:18 PM EST, 13 minutes earlier.
Area forecast discussion, May 9, 3:18 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
418 PM EDT THU MAY 9 2013
.SYNOPSIS...
A BROAD AND DEEP AREA OF LOW PRESSURE WILL MOVE ACROSS NEW ENGLAND
THIS EVENING BRINGING SCATTERED SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL. DRY AND WARM CONDITIONS RETURN FRIDAY BUT
WILL GIVE WAY TO MORE SHOWERS THIS WEEKEND...MAINLY SATURDAY. COOLER
AND DRIER WEATHER WILL FOLLOW FOR EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
4 PM UPDATE...
SHOWERS AND TSTMS BLOSSOMING OVER RI AND EASTERN MA AS MESO ANALYSIS
INDICATES GREATEST INSTABILITY /1000J-KG OF SB CAPE/ AND UP TO 30 KT
OF DEEP LAYER SHEAR ACROSS THIS REGION. LESS INSTABILITY AND SHEAR
WESTWARD ACROSS CT AND CENTRAL-WESTERN MA. THUS STRONGEST AND MOST
ORGANIZED STORMS WILL BE OVER RI AND EASTERN MA. MAIN HAZARDS WILL
BE HEAVY DOWNPOURS WITH PWATS OVER AN INCH. A FEW OF THE STRONGER
UPDRAFTS MAY CONTAIN SMALL HAIL...BUT ONCE AGAIN MAIN THREAT WILL BE
HEAVY RAIN.
SHOWERS AND TSTMS WEAKEN WITH SUNSET. HOWEVER WITH ABUNDANT LOW
LEVEL MOISTURE AND LIGHT WINDS OVERNIGHT EXPECT PLENTY OF FOG WHICH
COULD BE LOCALLY DENSE. GIVEN THE RELATIVELY HIGH DEW PTS EXPECTING
A MILD NIGHT AHEAD.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
FRIDAY...
LOOKS LIKE A NICE DAY AS SHORT WAVE RIDGING DEVELOPS BEHIND
DEPARTING CLOSED LOW AND AHEAD OF NEXT SHORT WAVE TROUGH
APPROACHING FROM THE WEST. Q-VECTORS SHOW STRONG SYNOPTIC SCALE
SUBSIDENCE WHICH DRIES THE COLUMN OUT NICELY. THUS SHOULD HAVE
PARTLY TO MOSTLY SUNNY CONDITIONS WITH SCT-BKN AFTERNOON CU. WARM
TEMPS AS WELL WITH HIGHS 75-80 AWAY FROM THE COAST AND 60S TO NEAR
70 AT THE SHORE. WINDS...GENERALLY LIGHT SSW.
FRIDAY NIGHT...
NEXT SHORT WAVE APPROACHES FROM THE WEST WITH LOW PRES ENTERING
THE EASTERN LAKES. SHOWERS AHEAD OF APPROACHING COLD FRONT WILL
ENTER THE REGION LATE AT NIGHT FROM WEST TO EAST. GOOD MODEL
AGREEMENT REGARDING POPS AND QPF. DRY WEATHER MAY PREVAIL ACROSS
SOUTHEAST MA. ANOTHER MILD NIGHT WITH REGION IN WARM SECTOR AS
WARM FRONT LIFT INTO NORTHERN NEW ENGLAND.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGHLIGHTS...
* COLD FRONT MOVES THROUGH SAT NIGHT WITH CONDITIONS IMPROVING BY
SUNDAY.
* HIGH PRESSURE FOR EARLY NEXT WEEK WITH BELOW AVG TEMPS.
* ANOTHER SYSTEM WILL IMPACT THE REGION BY MID TO LATE NEXT WEEK.
CONFIDENCE LEVEL/MODEL GUIDANCE...
MODERATE CONFIDENCE IN OVERALL FORECAST. HAVE HIGH CONFIDENCE IN
PRECIP ON SAT AND SAT NIGHT AS WELL AS BELOW AVG TEMPS FOR THE
BEGINNING OF THE WORK WEEK. MODERATE CONFIDENCE ON ANOTHER SYSTEM
APPROACHING THE REGION NEXT WEEK ALLOWING FOR PRECIP. MODERATE
CONFIDENCE ON ABOVE AVG TEMPS FOR THE END OF THE WEEK. 12Z MODELS
ARE IN GENERAL AGREEMENT WITH EACH OTHER. STILL SOME MINOR
DISCREPANCIES FOR TIMING OF PRECIP. THE GFS SEEMS TO BE QUITE MORE
AMPLIFIED IN THE EXTEND VS. THE EC...HOWEVER BOTH THE GEFS AND EC
ENSEMBLES ARE IN GENERAL AGREEMENT. LEANED WITH WPC AND ENSEMBLE
BLEND FOR THE FORECAST.
DETAILS...
THE WEEKEND...
RAINY WEATHER WILL RETURN FOR THE WEEKEND AS AN UPPER LEVEL
TROUGH WILL PUSH A COLD FRONT ACROSS SNE SATURDAY NIGHT INTO EARLY
SUNDAY MORNING. EXPECT SHOWERY WEATHER AHEAD OF THE FRONT ON
SATURDAY WITH SOME EMBEDDED THUNDER. THIS IS AIDED BY HAVING THE
REGION BEING IN THE WARM MOIST SECTOR ALLOWING FOR SOME
INSTABILITY WITH LI/S DROPPING TO -2C. EXPECT A FEW BREAKS IN THE
CLOUDS AS CONVECTION WILL BE VERY SHOWERY SO TEMPS MAY REACH INTO
THE LOW TO MID 70S. FLOODING POTENTIAL SEEMS LOW AT THIS TIME AS
STREAMS ARE RUNNING SLIGHTLY BELOW NORMAL. STILL CAN NOT RULE OUT
SOME URBAN AND SMALL POOR DRAINAGE FLOODING SOME HEAVY DOWNPOURS
WITHIN THESE STORMS AS PWAT VALUES ARE JUST ABOVE AN INCH. COLD
FRONT SHOULD MOVE OUT BY SUNDAY MORNING...HOWEVER A FEW LINGERING
SHOWERS/CLOUDS WILL STILL EXIST ACROSS THE CAPE AND THE ISLANDS.
SUNDAY AFTERNOON THROUGH TUES...
UPPER LEVEL TROUGH WILL CONTINUE ITS EASTWARD PUSH TOWARDS NEW
ENGLAND. GOOD AMOUNT OF SUBSTANCES BEHIND THE FRONT ON SUNDAY
ALLOWING FOR SOME GUSTY WINDS AND LOW DEWPOINTS. TEMPS WILL FALL
AFTER SUNDAY AS UPPER LEVEL TROUGH AXIS MOVES ACROSS SNE PUSHING A
THERMAL TROUGH OVER THE AREA. TEMPS WILL DROP 10 DEGREES BELOW
NORMAL WITH MONDAY BEING THE COOLEST... UPPER 50S TO LOW 60S FOR
HIGHS. WILL NEED TO WATCH FOR POSSIBLE FROST/FREEZE HEADLINES FOR
THE BEGINNING OF NEXT WEEK AS WELL.
WEDNESDAY AND BEYOND...
UPPER LEVEL TROUGH WILL EVENTUALLY PUSH OFFSHORE BY MID TO LATE
NEXT WEEK. HOWEVER ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH THE FLOW IMPACTING SNE. A LOT OF UNCERTAINTY TO PIN DOWN
AN EXACT TIMING...BUT APPEARS THAT WED/THURSDAY WILL SEE WET
WEATHER. TEMPS WILL MODERATE OUT BY MID WEEK AND LOOKS AS IF A
THERMAL RIDGE WILL PUSH THROUGH BY THE END OF THE WEEK...ALLOWING
FOR TEMPS TO BE BACK INTO THE UPPER 70S POSSIBLY 80S. STILL SOME
UNCERTAINTY AS STATED EARLIER SO WENT CONSERVATIVE ON THE
FORECAST.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
OVERVIEW...MODERATE TO HIGH CONFIDENCE.
4 PM UPDATE
THROUGH 00Z... SHOWERS WITH EMBEDDED TSTMS AND LOCALLY HEAVY
RAINFALL WILL CONTINUE TO IMPACT ALL OF SOUTHERN NEW ENGLAND THROUGH
22Z OR SO...THEN BEGIN TO DECAY WITH SUNSET. STRONGEST STORMS SHOULD
BE FOCUSED ACROSS RI AND EASTERN MA. HEAVY DOWNPOURS ARE THE MAIN
HAZARD. HENCE WET RUNWAYS. MVFR-VFR MOST COMMON THROUGH 00Z WITH
POCKETS OF IFR IN CORE OF TSTMS.
AFTER 00Z...
EXPECT IFR/LIFR CONDITIONS IN STRATUS AND FOG TO REDEVELOP AFTER
02Z-03Z. HIGHEST PROBABILITY WILL BE ACROSS RI AND EASTERN MA.
CIGS AND VSBYS AN EVEN BLEND OF MAV AND MET GUIDANCE.
FRIDAY...
LINGERING MORNING IFR ALONG ACROSS RI AND EASTERN MA...OTHERWISE
MAINLY VFR. DRY WEATHER PREVAILS...ALTHOUGH CAN/T RULE OUT AN
ISOLATED LATE DAY SHOWER ACROSS WESTERN NEW ENGLAND.
FRIDAY NIGHT...
VFR TO START BUT LOWERING TO MVFR-IFR TOWARD SAT MORNING IN
SHOWERS AND ISOLATED TSTM. HEAVY DOWNPOURS TOWARD SAT MORNING MAIN
HAZARD.
KBOS TERMINAL...
SHOWERS/TSTMS MOVING OFFSHORE AS OF 230 PM. BRIEF CLEARING WITH
VFR FOLLOWED BY ANOTHER ROUND OF LATE DAY SHOWERS WITH ISOLATED
TSTMS IN MVFR-IFR. HEAVY RAIN WILL BE THE MAIN HAZARD. LOW
CONFIDENCE ON EXACT TIMING. DRYING AFTER 00Z BUT THEN FOG AND LOW
CLOUDS AFTER 02Z-03Z.
KBDL TERMINAL...
SHOWERS WITH EMBEDDED TSTMS AND LOCALLY HEAVY RAIN THROUGH 00Z
THEN DRYING TREND THEREAFTER. HOWEVER LOW PROBABILITY OF MVFR-IFR
IN LOW CLOUDS AND FOG AFTER 03Z.
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY...MODERATE CONFIDENCE. WHILE VFR CONDITIONS SHOULD DOMINATE
THROUGH THE PERIOD...SHOWERS AND FOG MAY BRING PERIODS OF MVFR/IFR
CONDITIONS. THERE IS A LOW PROBABILITY OF THUNDER DURING THIS TIME
AS WELL.
SUNDAY INTO TUESDAY...HIGH CONFIDENCE. VFR. A FEW ISO SHOWERS MAY
DROP CIGS TO MVFR BRIEFLY ON MONDAY.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
OVERALL HIGH CONFIDENCE.
TONIGHT...
HEAVY SHOWERS AND TSTMS NEAR SHORE TIL ABOUT 00Z...THEN
DISSIPATING. VSBY REDUCED IN FOG LATER TONIGHT. LIGHT WINDS BUT SE
SWELL OF 2-4 FT WILL IMPACT THE OCEAN WATERS OF RI AND MA.
FRI...
BIG IMPROVEMENT WITH WEAK RIDGE OF HIGH PRES OVER THE AREA. DRY
WEATHER AND IMPROVING VSBY AFTER EARLY MORNING FOG.
FRI NIGHT...
QUIET TO START WITH MODEST SSW WINDS INCREASING TO 15-20 KT LATE.
THEN SHOWERS OVERSPREAD THE AREA FROM WEST TO EAST LATE.
OUTLOOK...SATURDAY THROUGH TUESDAY...
MODERATE CONFIDENCE.
STRONG COLD FRONT WILL APPROACH THE WATERS ON SATURDAY INCREASE WIND
AND SEAS INTO SCA. PATCHY FOG AS WELL AS SHOWERS WILL LIMIT
VISIBILITIES. FRONT SHOULD PUSH THROUGH SATURDAY NIGHT...HOWEVER
EXPECT SEAS AND REMAIN ABOVE 5FT ON SUNDAY AND CAA OVER THE WARM
WATERS WILL CREATE A GOOD CHOP. EXPECT SCA CRITERIA TO LINGER INTO
MONDAY. HIGH PRESSURE WILL BUILD MONDAY INTO TUESDAY ALLOWING FOR
SEAS AND WIND TO SUBSIDE.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...NOCERA/DUNTEN
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...DUNTEN
AVIATION...NOCERA/DUNTEN
MARINE...NOCERA/DUNTEN
Hazardous weather outlook, May 9, 3:22 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EDT THU MAY 9 2013
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-102030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
422 PM EDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT.
EXPECT MAINLY HEAVY DOWNPOURS WHICH COULD LEAD TO URBAN AND POOR
DRAINAGE FLOODING. SOME SMALL HAIL IS POSSIBLE WITHIN THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ON SATURDAY...THERE IS A SLIGHT CHANCE FOR SOME SCATTERED SHOWERS
AND THUNDERSTORMS. EXPECT MAINLY HEAVY DOWNPOURS WHICH COULD LEAD
TO URBAN AND POOR DRAINAGE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-102030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
422 PM EDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Tornado, Norfolk
- When
- May 9, 3:31 PM EST to 3:33 PM EST
- Where
- Norfolk County, 1.53 mi S of Stoughton to 1.3 mi SSE of Stoughton
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.098, -71.096
A tornado touched down at a car dealership on Route 138 in Stoughton where it was captured by a security camera and recorded on several employees cell phone cameras. Three RV trailers, weighing about 5000 pounds each, were pushed back about 6 feet against a chain link fence. One trailer was lifted about 15 feet into a light pole but landed on its wheels with minimal damage. An aluminum door about 20 feet high and 15 feet wide was blown out of the service garage. Eyewitnesses reported ceiling tiles being lifted inside the dealership as the tornado passed overhead. The tornado entered a wooded area just to the northeast of the dealership. Roughly one quarter of a mile away on Erica Drive and Dean Road, two large pine trees were downed before the tornado dissipated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flood and Hail in Texas, May 9, 20131 injured · $71,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
- Hail and Damaging Wind in Texas, May 9, 2013$10,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455564.